Impetigo & HIV

Question

Hello Dr Henry & congratulations on your many achievements. Iam a 36 yr old HIV positive female primary school teacher. I have recently caught impetigo from one of my students despite trying not to. I often get frequent rashes from my existing HIV meds of Sustiva / Truvada but the impetigo has just made it worse. I am taking Biaxin for the impetigo since I have allergies to penicillin. This does not seem to be clearing up the impetigo.

Do you think that I should stop my HIV meds and just focus on getting rid of the impetigo first. Or should I alter the Biaxin to something else?

Thanks, Rita.

Answer

I would not generally recommend stopping your HIV meds to resolve the impetigo (stopping HIV meds can be tricky particularly when on drugs like Sustiva or Viramune). Biaxin may not be the best antibiotic. Have they cultured the skin rash at any time to see if it could be due to a Staph or Strep bacteria (some of those could be resistant to certain antibiotics). Other antibiotics like sulfa durgs, clindamycin or topicals like mupericin may be a better choice in certain circumstances. KH